Rocky Mountain Journal of Mathematics

Exponents of primitive companion matrices

Monimala Nej and A. Satyanarayana Reddy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A nonnegative matrix $A$ is primitive if for some positive integer $m$ all entries in $A^m$ are positive. The smallest such $m$ is called the exponent of $A$ and written $\exp (A)$. For the class of primitive companion matrices $X$, we find $\exp (A)$ for certain $A \in X$. We find certain values of $m$ for which there is an $n \times n$ primitive companion matrix (for given $n$) with exponent $m$. We also propose open problems for further research.

Article information

Source
Rocky Mountain J. Math., Volume 49, Number 5 (2019), 1633-1645.

Dates
First available in Project Euclid: 19 September 2019

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1568880094

Digital Object Identifier
doi:10.1216/RMJ-2019-49-5-1633

Mathematical Reviews number (MathSciNet)
MR4010576

Zentralblatt MATH identifier
07113702

Subjects
Primary: 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.)
Secondary: 05C38: Paths and cycles [See also 90B10] 15B99: None of the above, but in this section

Keywords
primitive matrix companion matrix exponent

Citation

Nej, Monimala; Reddy, A. Satyanarayana. Exponents of primitive companion matrices. Rocky Mountain J. Math. 49 (2019), no. 5, 1633--1645. doi:10.1216/RMJ-2019-49-5-1633. https://projecteuclid.org/euclid.rmjm/1568880094


Export citation

References

  • P.T. Bateman, Remark on a recent note on linear forms, Amer. Math. Monthly, 65, (1958) 517–518.
  • A.T. Brauer and B.M. Seelbinder, On a problem of partitions, II, Amer. J. Math., 76, (1954) 343–346.
  • R.A. Brualdi and Herbert J. Ryser, Combinatorial matrix theory, Cambridge University Press (1991).
  • R.A. Brualdi and J.A. Ross, On the exponent of a primitive, nearly reducible matrix, Math. Oper. Res., 5, (1980) 229–241.
  • A.L. Dulmage and N.S. Mendelsohn, Gaps in the exponent set of primitive matrices, Illinois J. Math., 8, (1964) no. 4, 642–656.
  • A.L. Dulmage and R.S. Mendelsohn, The exponent of primitive matrix, Canad. Math. Bull., 5, (1962) 241–244.
  • J.C. Holladay and R.S. Varga, On powers of non-negative matrices, Proc. Amer. Math. Soc. \bf9 (1958), 631–634.
  • S.M. Johnson, A linear diophantine problem, Canad. J. Math., 12, (1960) 390–398.
  • M. Lewin, Bounds for exponents of doubly stochastic primitive matrices, Math. Z., 137, (1974) 21–30.
  • M. Lewin and Y. Vitek, A system of gaps in the exponent set of primitive matrices, Illinois J. Math., 25, (1981) 87–98.
  • B. Liu, A note on the exponents of primitive $(0,1)$ matrices, Linear Algebra Appl., 140, (1990) 45–51.
  • B. Liu, B.D. McKay, N.C. Wormald, K. Zhang, The exponent set of symmetric primitive $(0, 1)$-matrices with zero trace, Linear Algebra Appl., 133, (1990) 121–131.
  • Henryk Minc, Nonnegative matrices, Wiley, New York (1987).
  • Monimala Nej, A. Satyanarayana Reddy, Binary strings of length $n$ with $x$ zeros and longest $k$-runs of zeros, Indian J. Math. \bf61 (2019), 111–139.
  • M.A. Nyblom, Enumerating binary strings without $r$-runs of ones, Int. Math. Forum, 7(38), (2012) 1865–1876.
  • P. Perkins, A theorem on regular matrices, Pacific J. Math. \bf11 (1961), 1529–1533.
  • J.B. Roberts, Note on linear forms, Proc. Amer. Math. Soc., 7, (1956) 465–479.
  • J.A. Ross, On the exponent of a primitive nearly reducible matrix, II, SIAM J. Algebraic Discrete Methods, 3, (1982) no. 3, 395–410.
  • Hans Schneider, Wielandt's proof of the exponent inequality for primitive nonnegative matrices, Linear Algebra Appl., 353, (2002) 5–10.
  • Yang Shangjun and G.P. Barker, On the exponent of a minimally strong primitive digraph, Linear Algebra Appl., 99, (1988) 177–198.
  • Jia Yu Shao, The exponent set of symmetric primitive matrices, Sci. Sinica Ser. A \bf9 (1986), 931–939.
  • Jia Yu Shao, On the exponent of a primitive digraph, Linear Algebra Appl., 64, (1985) 21–31.
  • H. Wielandt, Unzerlegbare, nicht negative Matrizen, Math. Zeitschrift, 52, (1950) 642–648.
  • Ke Min Zhang, On Lewin and Vitek's conjecture about the exponent set of primitive matrices, Linear Algebra Appl., 96, (1987) 101–108.